Oklahoma, 2010

Hail in Oklahoma, September 16, 2010

September 16, 2010 · NWS OUN · 3 events in 1 county or zone

Thunderstorms developed over western Oklahoma, and large hail was reported near Woodward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed over western Oklahoma, and large hail was reported near Woodward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 16, 2:27 PM CST, 46 minutes earlier.

Area forecast discussion, Sep 16, 2:27 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
327 PM CDT THU SEP 16 2010

.DISCUSSION...
THIS APPEARS TO BE THE LAST DAY... AT LEAST A WHILE... WITH
POSSIBILITY OF PRECIP AS SFC FRONT ACROSS SOUTHERN OK WASHES OUT
TONIGHT. WILL KEEP SOME LOW POPS THIS EVENING AS A FEW STORMS THAT
ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF SOUTHWEST OKLAHOMA AND
NORTH TEXAS LINGER. BEYOND THIS EVENING... RIDGE WILL BUILD OVER
THE SOUTHERN PLAINS WILL END UP WITH A VERY WARM... MUGGY WEEKEND...
WITH NO PRECIP ANTICIPATED.

UPPER RIDGE SHIFTS TO OUR EAST BY EARLY NEXT WEEK AS WE SEE
SOUTHWEST MID-LEVEL FLOW TAKE SHAPE. THIS MAY BRING A FRONT TO OUR
NORTHWEST DOORSTEP BY TUE NIGHT INTO WED AND WILL KEEP LOW POPS
ACROSS PART OF THE AREA FOR THIS. THEN POSSIBLY A STRONGER FRONT
MOVES THROUGH OKLAHOMA AND NORTH TEXAS BY LATE NEXT THU WITH ANOTHER
OPPORTUNITY FOR PRECIP... SOME COOLER TEMPS AND HOPEFULLY LOWER
DEWPOINTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  70  92  70  95 /  20  10   0  10
HOBART OK         69  93  69  94 /  30  10   0   0
WICHITA FALLS TX  71  94  72  96 /  30  10   0  10
GAGE OK           66  93  65  95 /  20  10   0   0
PONCA CITY OK     65  92  69  93 /  20  10   0   0
DURANT OK         70  95  72  95 /  10  10   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

06/30
Hazardous weather outlook, Sep 16, 10:55 AM CST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT THU SEP 16 2010

OKZ004>048-050>052-TXZ083>090-171000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT THU SEP 16 2010

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
A FEW STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING.

DISCUSSION...
A COLD FRONT WILL PUSH INTO SOUTHERN OKLAHOMA AND FAR WESTERN NORTH
TEXAS THIS AFTERNOON AND EVENING.  BY MID TO LATE
AFTERNOON...SCATTERED THUNDERSTORMS MAY DEVELOP ALONG THE
FRONT. ALTHOUGH DEEP LAYER SHEAR WILL REMAIN RELATIVELY WEAK ACROSS
SOUTHERN OKLAHOMA AND NORTH TEXAS...MODERATE TO HIGH INSTABILITY
WILL BE IN PLACE.  THEREFORE...ORGANIZED SEVERE
WEATHER IS NOT EXPECTED...BUT A FEW STRONG TO MARGINALLY SEVERE
STORMS MAY OCCUR DURING THE LATE AFTERNOON AND EARLY EVENING.  AREAS
ALONG AND SOUTH OF A HOBART TO ADA LINE WILL HAVE THE BEST
OPPORTUNITY FOR STORMS.  MEANWHILE...SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS WILL MOVE ACROSS FAR NORTHWEST OKLAHOMA THROUGH
THE MID AFTERNOON. ELEVATED INSTABILITY WILL BE SUFFICIENT FOR A FEW
STRONG STORMS WILL SMALL HAIL AND BRIEF HEAVY RAINFALL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY SEP 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
WARM AND DRY WEATHER IS EXPECTED FOR THE WEEKEND AND CONTINUING INTO
EARLY NEXT WEEK. A SLIGHT CHANCE OF THUNDERSTORMS RETURNS TO THE
FORECAST TUESDAY NIGHT AND WEDNESDAY.

OTHER HAZARDOUS WEATHER...
NONE.

In the hours before

Special weather statement, Sep 16, 11:51 AM CST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1251 PM CDT THU SEP 16 2010

OKZ009-010-014-015-161815-
ROGER MILLS OK-DEWEY OK-WOODWARD OK-ELLIS OK-
1251 PM CDT THU SEP 16 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR DEWEY...ELLIS...ROGER MILLS
AND WOODWARD COUNTIES.

AT 1252 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4
MILES NORTHWEST OF MUTUAL TO 14 MILES SOUTH OF ARNETT...MOVING EAST
AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3647 9896 3620 9898 3585 9959 3591 9998
      3621 9998 3630 9958

30
Special weather statement, Sep 16, 1:47 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
247 PM CDT THU SEP 16 2010

OKZ009-010-162015-
WOODWARD OK-ELLIS OK-
247 PM CDT THU SEP 16 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND WOODWARD COUNTIES.

AT 247 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
TANGIER TO 6 MILES SOUTH OF CATESBY...MOVING EAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3636 9909 3628 9999 3657 10000 3660 9911

30
Special weather statement, Sep 16, 2:50 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
350 PM CDT THU SEP 16 2010

OKZ004-009-010-162100-
WOODWARD OK-HARPER OK-ELLIS OK-
350 PM CDT THU SEP 16 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS...HARPER AND WOODWARD
COUNTIES.

AT 350 PM CDT...A COUPLE OF STRONG THUNDERSTORMS WERE LOCATED SOUTH
OF LAVERNE TO 4 MILES AND JUST NORTHWEST OF FARGO...MOVING EAST AT
20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3671 9956 3634 9947 3632 9977 3650 10000
      3671 10000

30
Special weather statement, Sep 16, 2:52 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
352 PM CDT THU SEP 16 2010

OKZ035-036-038-162115-
JACKSON OK-KIOWA OK-COMANCHE OK-
352 PM CDT THU SEP 16 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE...JACKSON AND KIOWA
COUNTIES.

AT 352 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5
MILES NORTHEAST OF COOPERTON TO 8 MILES WEST OF ROOSEVELT...MOVING
EAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3499 9863 3477 9868 3476 9908 3480 9924
      3491 9914 3498 9895

30
Special weather statement, Sep 16, 3:04 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
404 PM CDT THU SEP 16 2010

OKZ004-009-010-162130-
WOODWARD OK-HARPER OK-ELLIS OK-
404 PM CDT THU SEP 16 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS...HARPER AND WOODWARD
COUNTIES.

AT 405 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5
MILES SOUTHWEST OF MAY TO TANGIER...MOVING EAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3666 9942 3638 9933 3640 9999 3671 10000

30
Local storm report, Sep 16, 3:13 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
413 PM CDT THU SEP 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             3 NE FARGO              36.40N 99.58W
09/16/2010  E1.00 INCH       WOODWARD           OK   EMERGENCY MNGR

&&

JPIKE

The radar

The Vance AFB radar (KVNX), 135 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Woodward

When
September 16, 3:13 PM CST
Where
Woodward County, 3.1 mi WSW of Tangier
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.400, -99.580

Hail, Woodward

When
September 16, 3:35 PM CST to 3:37 PM CST
Where
Woodward County, Woodward
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
36.430, -99.390

Up to golf ball-size hail was reported over the southern half of Woodward, mainly south of Highway 412.

Hail, Woodward

When
September 16, 3:42 PM CST to 3:49 PM CST
Where
Woodward County, 0.52 mi S of Woodward
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
36.422, -99.389

Hail up to ping-pong size was reported for several minutes near the intersection of Highways 34 and 270.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257191, 257192, 257193.